Heavy Rain, La Plata
- When
- July 23, 1:30 PM MST to 2:00 PM MST
- Where
- La Plata County, 4.86 mi WSW of Vallecito
- Reported by
- CoCoRaHS
- Coordinates
- 37.350, -107.680
Within 30 minutes, an inch of rain was measured near Vallecito.
Lingering subtropical moisture remained over the Four Corners Region and resulted in showers and thunderstorms that produced heavy rain in La Plata County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lingering subtropical moisture remained over the Four Corners Region and resulted in showers and thunderstorms that produced heavy rain in La Plata County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 10:55 AM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1155 AM MDT Sun Jul 23 2017 .SHORT TERM...(Today through Monday) Issued at 332 AM MDT Sun Jul 23 2017 A forecast setup featuring slightly suppressed moisture over eastern Utah and western Colorado will result in similar conditions today as were seen on Saturday. Analysis of GOES water vapor and infrared satellite imagery hints at a moisture axis, roughly positioned from the Sawatch/Elk ranges southwestward toward Moab and canyon-country in eastern Utah. South of this feature, slightly higher PWAT values remain and will result in greater chances for thunderstorms - a few of which could produce briefly heavy downpours. In the north, another mostly dry day is expected. Any convection that does develop north of I-70 will likely struggle to sustain itself, except perhaps in the eastern Uintas where convective temperatures will be exceeded earliest. Overall, with a slightly drier airmass in place, Sunday will end up being the hottest day of the weekend with temperatures running around 5 degrees above normal area-wide. Convection will diminish after sunset on Sunday with a mostly dry overnight expected. The center of a broad, diffuse ridge of high pressure will consolidate just east of the Continental Divide on Monday, resulting in a slight uptick in moisture over the region as southwest flow gently increases. CAM guidance favors the San Juans for the highest coverage of thunderstorms on Monday, with a notable increase in activity in the Roan cliffs and and Tavaputs as well. PoPs have been nudged upward from model blends in these areas in order to better reflect this idea. .LONG TERM...(Monday night through Saturday) Issued at 332 AM MDT Sun Jul 23 2017 High pressure over Utah and Colorado will gradually shift eastward by Monday evening as a closed low comes onshore NorCal. This shift of the high pressure will allow more substantial monsoonal moisture to return through Tuesday. High pressure fights hard against the trough on the west coast to stay centered across AZ. NM, TX and OK. The west coast closed low/trough is anticipated to lift northward by Wednesday/Thursday and allow the center of high pressure to shift back over the Four Corners. This pattern looks to be a bit of a repeat of yesterday (Saturday) with slightly drier air entraining into NE Utah and NW Colorado...keeping convective activity focused over SE Utah and SW Colorado. This pattern looks to continue through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1155 AM MDT Sun Jul 23 2017 Moisture remained entrenched over the central and southern mountains of Colorado. Consequently, expect all TAF sites with the exception of KTEX and KDRO will have CIGS above ILS breakpoints and VFR conditions. Thunderstorms already starting over the San Juan Mountains and there's a small chance that KTEX will experience thunderstorms with heavy rain resulting in brief MVFR visibility. There is a better chance that northerly flow will carry cells from the San Juans over KDRO later this afternoon into early evening. Quiet weather will return after 03Z and will continue through noon Monday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MAC LONG TERM...JAM/MAC AVIATION...NL
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 340 AM MDT Sun Jul 23 2017 COZ001>014-017>023-UTZ022>025-027>029-240945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 340 AM MDT Sun Jul 23 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A slightly drier airmass will persist to the north of Interstate 70 on Sunday. Thunderstorm coverage will be limited to the higher terrain, with the best chances over the San Juan Mountains in southwest Colorado. Torrential downpours and some isolated and localized flash flooding can occur with any slow moving thunderstorm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm coverage will increase once again early next week as a renewed surge of monsoonal moisture returns northward from the southwest. Tuesday and Wednesday will likely feature the greatest coverage of thunderstorms across the Four Corners region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Within 30 minutes, an inch of rain was measured near Vallecito.
Within 30 minutes, an inch of rain was measured near Hermosa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712856, 712855.